Lipitor and Insomnia

Since being mugged and severely beaten in my driveway in 1983, I have not been a particularly good sleeper. I never had difficulty getting to sleep, but tended to wake anywhere between 1am and 3am and then it seemed impossible to get back to sleep until around 5am. This would continue for about 4 days and then I would collapse into a 12 – 14 hour sleep and be OK again. Over the years, getting by on less sleep, just became a way of life, until recently…….

The lead-up to our move to Port Saint Lucie, Florida, recently was naturally hectic – filled with late nights and early mornings, while I packed, organized and continued to work full real estate days. Prior to leaving California, I had my annual check-up and ensured that all my meds were revised and re-upped.

When we arrived in Florida, life became a lot simpler and I couldn’t get enough sleep. I would sleep for 9 hours at night and then for another 6 hours in the afternoon! Despite having driven from coast-to-coast, I put this down to ‘jet lag’ or time zone changes. I also experienced morning nausea, which prompted me to start eating breakfast – something I haven’t done with any regularity since high school!

About 2 weeks ago, I turned out the light at about 11pm and tossed and turned ALL NIGHT, finally falling asleep at 5am! This was naturally followed by an afternoon nap and another sleepless night – and then another and another. I stopped the afternoon naps, trying to ‘push through’ till midnight in an attempt to force sleep, but still felt like a rotisserie chicken, turning, turning, TURNING, all night!

My son gave me a bottle of Melatonin but when one tablet didn’t work, I tried two. When this didn’t help, I tried Tylenol PM – first a half a tablet and the following night a whole tablet! After two weeks of being sleep deprived, I was exhausted by 11pm, but wide awake for several hours every night after turning out the light!

At 1am this morning, when sleep eluded me – AGAIN, I had the realization that a whole Tylenol PM, had in the past knocked me out for 24 hours – why wasn’t it working, now? I wasn’t even remotely drowsy! I cast my mind back over the preceding two weeks and it occurred to me that this was about the time that my Simvastatin (medication to combat high cholesterol) ran out and I started taking the new prescription, Lipitor! During my ‘medical’ my ‘bad’ cholesterol had peaked at 250 – the highest it had ever been, despite the Simvastatin, and my doctor put me on the stronger product, Lipitor. I wasn’t concerned as my husband has been taking Lipitor for several years since his heart issues began.

During our ‘trans-US’ trip, my routine had been a little off and I had been taking my meds in the morning instead of last thing at night. Before starting the Lipitor, I had read the instructions that said that it should be taken prior to sleep – I immediately made the change.

So, now wide awake at 1am, I moseyed on through to my computer and started some research on the side effects of Lipitor – and there it was! Insomnia, nausea, joint pain, irritability, depression… all symptoms that I had had since starting this medication! At 58, one doesn’t question joint pain! I put the irritability down to lack of sleep and the depression to the relocation.

As with most medications, Lipitor comes with the warning that if any side effects are experienced, one should ‘consult their doctor’, but most cases result in the doctor simply adding another prescription to deal with the latest complaint and before you know it, you are a walking pharmacy!

As I read on, I noticed that there were some conflicts: Tiredness and insomnia …. weight gain and loss of weight …. depression and anxiety, depending on the dosage and the way that the individual processes the drug – basically the interaction of the drug (a chemical) with the individuals natural body chemicals which would naturally vary from person to person, depending on age, weight, diet and dosage.

My mind went back to celebrities who have overdosed on drugs – many of them prescription drugs. These are folks who have become dependent on drug usage, just to function, but there it was… in black and white: some patients who suffer insomnia and who take sleeping pills, find that they cannot function with day-to-day activities (their work) and start to take ‘uppers’, just to get through the day!

OMG! I was shocked! I could TOTALLY understand why Michael Jackson took pain pills after his fire accident and ended up self administering anesthetic, just to be able to sleep. Believe me…. I was pretty close, myself!

What I don’t understand, is how some doctors simply prescribe another medication to counter the effects of the last prescription – each with its own set of side effects. Then there’s the problem of the medical insurance rejecting some medications, forcing patients to take those that don’t agree with them! Finally, we dip into depression and irritability that affects our families and friends as they react to our moods without understanding, our jobs and finally, we find ourselves confused, lost and alone! (Unfortunately, family and friends seldom relate changes in behavioral patterns with medication and one is just regarded as ‘cranky’ or difficult to live with – some simply regard the person as ‘just not nice’!)

My motto has always been ‘physician, heal thyself’, before resorting to drugs of any kind, so when I was told that my blood pressure was extremely high, I opted to drink more water, get more exercise and lower my sodium intake. While this worked for my blood pressure which is now normal, I was stuck with the cholesterol meds because my high count is hereditary rather than dietary.

My family’s reaction is for me to stop the medication because I have apparently not been very easy to live with lately, but this puts me back to starting a new prescription and who knows what the side effects of THAT could be?

My research showed that cholesterol medication is prescribed to be taken last thing at night because apparently more cholesterol is manufactured by the body during sleep (yeah, right… what sleep?) My first step will be to take my meds at 5pm, since I have been falling asleep about 6 hours after taking Lipitor. If that doesn’t work, I’ll try taking it in the morning and just dealing with the nausea.

The human body is a delicate chemical machine, that when another chemical is added, runs the risk of imbalance. Add another chemical to the mix and one runs the risk of swinging in the opposite direction or, worse still, plummeting deeper into further imbalance.

My quest now, is to attempt to restore that delicate balance, despite Lipitor.

Althea Garner
REALTOR (R) MBA, MCI, e-Pro
Exit Beach Cities Realty
Exit Realty All Professional
Your House Of Homes Online
DRE 01516817
772-905-9133

Search over 50,000 listings at my web site:
http://www.HouseOfHomesOnline.com

Women’s Council of REALTORS(R):
VP Membership – 2010 (South Orange County)
Treasurer – 2008 (Coastal-West)
Webmaster – 2009 (Long Beach)
Editor – 2009 (Long Beach)
Education Committee – 2009 (California State)

Orange County Association of REALTORS(R):
Education Vice Chair – 2009

Advertisements

Hmmm. Is it possible that Lipitor is responsible for my chronic insomnia?

Published in: on July 21, 2010 at 7:41 am  Leave a Comment